Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 48, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 2, 2006, 4:35 PM EDT for Cayuga County, New York. It was in force for 10 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2006, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 2, 2006, 4:45 PM EDT
- In force
- 10 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Cayuga County, NY
The radar
The Ft Drum radar (KTYX), 97 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:40 PM EDT | TSTM WND DMG | Meridian, NY | NUMEROUS TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 022035 SVRBUF NYC011-022045- /O.NEW.KBUF.SV.W.0048.060702T2035Z-060702T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 435 PM EDT SUN JUL 2 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAYUGA COUNTY IN CENTRAL NEW YORK * UNTIL 445 PM EDT * AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CATO...MOVING EAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRA...CONQUEST AND MERIDIAN LAT...LON 4328 7667 4312 7668 4308 7651 4322 7651 $$ RSH
1 follow-up statement
000 WWUS51 KBUF 022045 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 445 PM EDT SUN JUL 2 2006 NYC011-022055- /O.EXP.KBUF.SV.W.0048.000000T0000Z-060702T2045Z/ CAYUGA NY- 445 PM EDT SUN JUL 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY EXPIRES AT 445 PM EDT... AT 445 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4328 7667 4312 7668 4308 7651 4322 7651 $$ JJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 2, 2:30 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EDT SUN JUL 2 2006
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
MOST OF THE REGION CURRENTLY EXPERIENCING PARTLY SUNNY SKIES WITH
JUST A FEW SHOWERS...MAINLY ACROSS THE SOUTHERN TIER. MORE NUMEROUS
SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG THE STALLED
BOUNDARY TO OUR SOUTH WITH SVR TSTM WATCHES SURROUNDING MUCH OF THE
CWA. CURRENTLY WATCHING THE AREAS TO OUR WEST OVER LAKE
ERIE AND MICHIGAN SHOWING MORE DEVELOPMENT TO THE NORTH WHICH
WOULD MOVE ACROSS THE AREA LATER THIS AFTERNOON/EVENING. WILL
KEEP MENTION OF SHOWERS ACROSS THE ENTIRE REGION THIS EVENING AND
ACROSS THE SOUTHERN TIER THROUGH THE OVERNIGHT HOURS.
**NOTE THAT BECAUSE CAYUGA COUNTY IS SPLIT AND SVR WATCH IS UP FOR
BGM AREA...THE ZONE FORECAST FOR CAYUGA COUNTY WILL CONTAIN THE
WATCH HEADLINE.
ON MONDAY/MONDAY NIGHT A SERIES OF SHORTWAVES MOVES ACROSS THE
REGION IN A QUICK ZONAL FLOW. MAINTAINED THE CHANCE POPS ACROSS THE
AREA HOWEVER EXPECT MUCH OF MONDAY WILL BE RAINFREE. AM CURRENTLY
EXPECTING THE BEST CHANCE OF PRECIP TO ACCOMPANY THE PASSAGE OF THE
UPPER TROF MONDAY NIGHT/TUESDAY. MET POPS IN THE LIKELY CATEGORY FOR
LATE MONDAY NIGHT/TUESDAY...HOWEVER FOR CONSISTENCY SAKE STAYED
CLOSER TO THE MET GUIDANCE HOLDING POPS AT CHANCE.
A NOSE OF HIGH PRESSURE BUILDS ACROSS THE EASTERN GREAT LAKES LATE
TUESDAY NIGHT AND WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
LOOK LIKE A FINE SUMMERY PERIOD WITH RIDGING GRADUALLY BUILDING
EASTWARD ACROSS THE LAKES BY THE WEEKEND. CARRIED SOME CLOUD AND
SLGT CHC POPS MAINLY EASTERN AREAS THURS FOR SLOWLY DEPARTING TROF.
DRY THEREAFTER. FOLLOWED HPC GRAPHICS...TONING DOWN TEMPS A FEW
THURS AND FRI WITH COOL AIR ALOFT (850S 8-10C).
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD...AS
CONVECTION REMAINS TO OUR SOUTH. SOME WIDELY SCATTERED SHOWERS ARE
POSSIBLE ACROSS THE SOUTHERN TIER INTO THIS EVENING...BUT WILL NOT
BE WIDESPREAD ENOUGH TO WARRANT INCLUSION IN THE TAFS FOR KJHW.
WINDS WILL DROP SIGNIFICANTLY AFTER 20Z THIS AFTERNOON.
&&
.MARINE...
WILL EXTEND SMALL CRAFT ADVISORIES TO 10 PM. BRISK WEST TO SOUTHWEST
WINDS WERE BEGINNING TO DIMINISH AS OF THE LATEST 18Z MARINE REPORTS
BUT WAVES WERE STILL 4 TO 5 FEET AND IT WILL TAKE AWHILE FOR THEM TO
SUBSIDE. WINDS WILL DROP MARKEDLY AFTER 6 PM.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH FOR NYZ005 UNTIL 9 PM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR WINDS FOR LEZ020-040-041 UNTIL 10 PM
SUNDAY.
SMALL CRAFT ADVISORY FOR WINDS FOR LOZ042-043 UNTIL 10 PM
SUNDAY.
SMALL CRAFT ADVISORY FOR WINDS FOR LOZ044-045 UNTIL 10 PM
SUNDAY.
&&
SHORT TERM...LEVAN
LONG TERM...SFM
AVIATION...SFM
MARINE...SFMHazardous weather outlook, Jul 2, 5:06 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT SUN JUL 2 2006 NYZ004>006-008-012>014-019>021-085-030915- WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE PRIMARY THREAT IS STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010-011-030915- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-041-061-LOZ042>045-062>065-NYZ007-SLZ022-024-030915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-JEFFERSON- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ040-030915- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE PRIMARY THREAT IS STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:53 AM EDT | Special Marine Warning | BUF | 37 min | |
| Jul 2, 3:09 AM EDT | Special Marine Warning | BUF | 30 min | |
| Jul 2, 5:50 AM EDT | Severe Thunderstorm Warning | BUF | Oswego | 25 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.